Peripheral IV insulin infusion infiltration results in hypoglycemia

0

Peripheral IV insulin infusion infiltration should be considered when patients do not respond to increasing rates of insulin infusion” Kim et al (2016).

Abstract:

OBJECTIVES: We present the case of a 66-year-old woman who developed hypoglycemia following the prolonged infiltration of a high dose continuous peripheral IV insulin infusion.

STUDY SELECTION: Case report.

DATA SOURCES AND EXTRACTION: PubMed was searched for relevant literature on exogenous hyperinsulinemic hypoglycemia.

DATA SYNTHESIS: The patient was postlung transplantation and was receiving high doses of glucocorticoids. Despite increasing the peripheral IV insulin rate, hyperglycemia persisted. We discovered that the IV insulin infusion line infiltrated, resulting in a large subcutaneous insulin depot, estimated to be 450 units of regular insulin. She subsequently experienced prolonged hypoglycemia that was managed with concentrated dextrose containing fluids. In our literature search, there were no similar case reports. The literature on insulin overdose, usually from suicide attempts, can help guide the management of iatrogenic hyperinsulinemic hypoglycemia. Important management considerations include anticipated duration of hypoglycemia, supplemental glucose, fluid management, and electrolyte monitoring.

CONCLUSION: Peripheral IV insulin infusion infiltration should be considered when patients do not respond to increasing rates of insulin infusion.

Reference:

Kim, T.Y., Woeber, K.A., MacMaster, H.W. and Rushakoff, R.J. (2016) Peripheral IV Insulin Infusion Infiltration Presenting as “Insulin Resistance”. Critical Care Medicine. August 2nd. [Epub ahead of print].

DOI: 10.1097/CCM.0000000000001873

Thank you to our partners for supporting IVTEAM

Share.

Comments are closed.

Free Email Updates
Join 5.5K IVTEAM members. Subscribe now and be the first to receive all the latest free updates from IVTEAM!
100% Privacy. We don't spam.